Please- has anyone had experience of Amiodarone ? Just read the possible side -effects and they are rather scary. I have just been prescribed in preparation foe a Cardio--version in 6 weeks time but dreading taking it.
Hi Linc2u, I was on Amiodaronne for 18 months with the only visible side effect being I was sensitive to sunlight. It worked a treat, my life went on as normal and I would have been happy taking all the time if I hadn't have read the side effects like you. I also took note of what a lot of people had put on this forum. I switched to Flecainide, but didn't carry on with my blood tests (A must every 6 months whilst on Amiodarone) and I developed an overactive thyroid. For me this was far worse than my AF as it, or a combination both hyperthyroidism and AF made me quite ill. I lost a lot of weight and was in a dark place.
I know some people have been on this drug longer than I was and appear to have coped well. I think the issues could be around the length of time you are on the drug, but that's not to say some of the other symptoms could raise their head in a short period. I think common sense prevails, take the drug and if you notice anything untoward, then contact your doctor. Other than that, good luck with your cardio version.
Hi linc2u - I too was prescribed Amiodarone and like all things, is an individual experience, so be aware of the possibilities and get it checked out if you have any concerns. It worked for me for a very short time span (weeks) before I experienced worrying side affects. However I have a relative who has taken it for almost two years and appears to be ok to date.
I must admit I disagree, if supplementing magnesium worked to treat AF the doctors would not be shy in putting us down that path.
Of course magnesium and AF are closely related, but there is no clinical evidence of it having a curative effect, maybe a controlling one for some, but as I said without proper clinical trials very hard to define that.
As a "first line of treatement"? No I doubt that would ever be the case, as part of the overall package maybe.
I share your cynicism of Big Pharma, but I doubt they have anything to do with this one, warfarin for example is long out of patent, but still very widely prescribed and supported.
While I agree that magnesium compounds in one form may be useful if you have AF, as Beancounter says there is no clinical evidence of its efficacy. Health supplements also vary considerably in quality as they are not controlled by any standards agency. Experience also shows that it can have some unwanted side effects as well so not without risk. Try if you wish but be careful. One thing I must mention is that supposedly normal Mg levels in the body have a very wide spread so even if your blood tests show you normal you could still have more or less than you may need if in fact the metallic compound does help. (That should be sufficiently non committal. ) LOL
This is one of the classic treatments, amiodarone short term prior to a cardioversion has certainly proved successful in the past for some people and it can really assist the CV to work. Of course amiodarone is a very powerful drug, and yes there are some potential side effects, my understanding from people here is you either get immediate side effects and the drug does not suit, or most of the other problems are the result of longer term usage of the drug and it sounds like you will be on relatively short term.
It may be a path I have to go down in the new year, and like you I will approach Amiodarone with some trepidation, but if prescribed I will take it.
Hello there. I was on Amiodorone for about six weeks. The only side effect I had was night sweats, although I was perfectly well and without any obvious side-effects during the day. Hope your cardioversion is successful.
Hi I was on Amiodarone for over 6 years. It worked for me keeping me in NSR for modt of the time though a couple of times I lapsed back into AF and needed a cardioversion. I had 2 side effects - sensitivity to sunlight so I needed suncream and a hat (not having much on top) and progressive development of deposits in my corneas. These eventually led to me being advised to stop Amiodarone and the deposits cleared after a few months. I'd advise you to make sure you have annual eye checkups and tell the optician you're on Amiodarone (but he should immediately see that anyway!)
For me it was a positive experience, but I don't think it's a long term solution - I haven't seen any forum users say they been on it for 10+ years
AFTER MY FIRST CARDIOVERSION (A MONUMENTAL FAILURE)
I HAVE BEEN ON AMIODAROME 8 WEEKS AND MY SECOND CARDIOVERSION WAS LAST THURSDAY
I FEEL GREAT. HAVE TO KEEP ON AMIODARONE UNTIL I SEE MY CARDIOLOGIST BE FOR ME NO SIDE EFFECTS. GOOD LUCK
Yes, have had experience of Amiodarone - was on it for about 18 months and came off it in June of this year. Can't say anything particularly bad about it, I didn't like being on it because, as you say, some of the side effects can be scary but my GP was very good and called me in for regular blood tests to check everything was ok, liver, kidney etc. The only negative thing was not sitting in the sunlight without suncream but I could live with that! I have to say it really did the trick and calmed/controlled my AF pretty well, along with 2.5 mg of bisoprolol. Have had an ablation in March of this year and feel a lot better now and at the moment my AF has gone. So my overall experience with Amiodarone was pretty positive! Good luck with the cardioversion, hope it helps.
Thanks for your reply-- really re-assuring to hear you coped ok with the drug. My Cardioversion has had to be postponed, unfortunately--because I need a Colonoscopy and must come off Warfarin 5 days before , which interferes with CV procedure where I must stay on Warfarin!! Can't do both apparently- a bit of a mess. A bit fed up.
problem is during the hot weather we have been having I have been getting what I call \"prickles\", mainly...
is richard I have AFIB had it around three yrs now,had two failed cardio versions,just had a diaphragm...
from taking it. Why would such a drug be prescribed if it has such potential and awful side effects? Anyone...
Start a Community